Coroners alert on Zyban
New fear as father-of-four dies within two days of taking anti-smoking drug
By Mark Blacklock (Express Feb 10, 2001
A CORONER has raised fresh concerns over the safety of anti-smoking drug Zyban after a man died within days of taking it.
The case of Alan Ridley, 46. is to be reported to the Medicines Control Agency following an inquest which recorded an open verdict.
The father-of-four had been a 40-a-day smoker for many years and began a course of prescribed treatment after consulting his GP in August.
Zyban was introduced to Britain last year from the United States where it was taken by 15 million smokers, a third of whom are estimated to have remained "clean" at least a year after treatment. In the UK 150,000 patients have tried it since last June and 3,000 people have reported adverse affects.
It was stressed at Mr Ridleys inquest that there was no firm evidence to show the drug played any role in his death, but Martin Shaw, coroner for Sunderland, said he would still be contacting the MCA directly.
He added: "It could have played no part at all, or there is the possibility that it may have contributed."
The hearing was told Mr Ridley, a widower, failed to tell his doctor of a family history of blackouts and fits, and this could have affected the deciscion to prescribe Zyban.
The former bus company owner was found dead at his home in Monkwearmouth, Sunderland, by firefighters who broke in. He had collapsed and died cooking a meal which started a blaze. Pathologist Debra Milne told the inquest that the cause of death could not be established, although there was no evidence of heart attack, blood clot or stroke.
Mr Ridleys daughter Michelle Smith, 20, said her father died two days after starting his two-month course of tablets.
A spokeswoman for GlaxoSmithKline which produces Zyban, said it should be avoided by patients with head injuries, heart, liver or kidney conditions or those with brain tumours. She added: "Zyban is contra-indicated in patients with a prior or current seizure disorder such as epilepsy"